Alert archive / Ohio / Special Weather Statements in 2021
Special Weather Statement, NWS Cleveland, OH
NWS Cleveland, OH issued this special weather statement at Oct 21, 2021, 1:26 PM EDT for Mahoning County, Ohio. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2021, 1:26 PM EDT (17:26 UTC)
- Expired
- Oct 21, 2021, 2:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Cleveland, OH
- Hail
- 0.25 in
- Wind
- 40
County Mahoning County, OH
The radar
The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WWUS81 KCLE 211726
SPSCLE
Special Weather Statement
National Weather Service Cleveland OH
126 PM EDT Thu Oct 21 2021
OHZ022-032-033-211830-
Portage OH-Stark OH-Mahoning OH-
126 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of southeastern
Portage, Mahoning and northeastern Stark Counties through 230 PM
EDT...
At 125 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alliance, or 10 miles northeast of Canton, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Youngstown, Salem, Columbiana, Boardman, Alliance, Louisville,
Campbell, Canfield, Sebring, Austintown, Struthers, Poland,
Ellsworth, New Middletown, Lowellville, Beloit, Deerfield, Limaville,
North Jackson and Berlin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4077 8123 4094 8133 4113 8088 4113 8052
4091 8052 4090 8059 4090 8082 4093 8083
4093 8089 4090 8090 4090 8108 4080 8109
TIME...MOT...LOC 1725Z 246DEG 41KT 4089 8119
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
LombardyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Oct 21, 9:40 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Oct 21, 9:40 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
940 AM EDT Thu Oct 21 2021
.SYNOPSIS...
Low pressure over northern Lower Michigan moves into Ontario
this afternoon. A cold front moves across the region this
afternoon and evening, followed by a reinforcing cold front late
tonight. A trough will linger through the weekend. Another low
pressure system will approach the area on Monday.
&&
.NEAR TERM /THROUGH FRIDAY/...
Line of showers and thunderstorms from the Islands southward to
Marion will continue to move eastward through the afternoon.
Will need to monitor the line as it moves across the eastern
CWA. Still looks like limited instability but a nice 60 knot 7H
jet will be moving across the eastern CWA. So a couple stronger
gusts will be possible if echo tops can reach high enough.
Previous Discussion...
An active weather period is expected today into Friday as a strong
cold front sweeps east across the region this afternoon and evening.
Already beginning to see elevated convection form across portions of
northern IN and southern MI early this morning, associated with a
pre-frontal trough. Plenty of lightning has been observed with these
storms, which may be surprising given the unfavorable instability
parameter space. However, a bulk of the instability is aloft, in the
lightning initiation zone which is driven by very steep mid-level
lapse rates. As the pre-frontal trough continues east through this
morning, it will encounter a slightly less favorable environment,
though still thinking lightning activity should continue across NW
OH and the Toledo area. Lightning may be less of a concern as the
showers enter the Cleveland area by mid to late morning, though
brief spurts of moderate to heavy rain remain possible.
The line of showers should be exiting our area along the OH/pA
border by mid-afternoon. Immediately following the pre-frontal
trough, a narrow axis of upper 50 dew points will enter the eastern
half of the area (generally east of I-77), ahead of an eastward-
advancing cold front, allowing for some surface-based instability,
and perhaps for a second line of showers and thunderstorms to
develop. Depending on how much surface instability can develop,
there is a chance for this secondary line of showers and
thunderstorms to produce severe-level wind gusts, coincident with
the SPC SWODY1 marginal risk.
Behind this first cold front, another reinforcing cold front will
sweep south across the area by late this evening and overnight,
resulting in lake-enhanced rain showers along the lakeshore. Behind
the reinforcing cold front, cooler air aloft will return, allowing
for some isolated to scattered lake-effect rain showers into Friday
morning. By Friday afternoon, low-level moisture may not be
sufficient for lake-effect precipitation, but anticipate a cloudy
day for most areas. Highs will be below-average on Friday, with
temperatures in the mid 50s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Large scale upper-level trough will encompass much of the region
Friday night through Saturday with a few shortwave traversing the
area during the time frame as well. This will result in some
isolated to scattered rain showers with perhaps some lake
enhancement at times.
A surface low will develop over the central Great Plains on Sunday
ahead of a potent upper-level trough. A warm front will extend from
this low across northern Ohio, with frontogenesis and isentropic
upglide resulting in widespread precipitation banded precipitation
located in the vicinity of the CLE CWA Sunday night.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
By Monday the surface low will be located near the CLE CWA, though
there is significant variability on the track, timing, and general
evolution of the low pressure system and large-scale synoptic
pattern. In general, precipitation is expected to continue through
at least Monday night, with some potential through Wednesday. High
pressure and upper-level ridging will likely bring quiet weather
perhaps on Wednesday.
&&
.AVIATION /12Z Thursday THROUGH Monday/...
Generally VFR across the TAF sites this morning, though some
brief MVFR ceilings and/or vsbys may be possible with the line
of showers and thunderstorms across NW OH. Anticipate thunder
may be less common as the line travels east through the rest of
the morning, so have left out thunder mention elsewhere, but
added in 2-hour tempo windows for heavy, 2sm rain across all
other TAF sites (MFD/CLE/CAK/YNG/ERI). In addition, have added
another 2-hour tempo group at ERI in the mid to late afternoon
for some redevelopment of thunderstorms. We'll have to watch
this line near ERI for some severe-level wind gusts.
Lower, prevailing MVFR ceilings should not arrive across the
TAF sites until later this evening and overnight behind the
front, starting west and working their way east. Will have to
monitor for potential IFR ceilings at CLE/ERI/CAK/YNG towards
the end of the TAF period, in addition to lowered vsbys due to
lake-enhanced rain showers.
Winds are generally south to southwest this morning, around 10
knots. Ahead of the cold front this morning into the early
afternoon, southwesterly winds will increase to around 10 to 15
knots, with gusts of 20 to 25 knots possible. Behind the front
this afternoon and evening, winds will shift towards the west to
northwest, gusting to 25 to 30 knots at times.
Outlook...Periods of Non-VFR Thursday night through Sunday with
lower ceilings and scattered showers. Non-VFR possible again on
Monday in rain and lower ceilings.
&&
.MARINE...
Southwest winds ahead of an eastward moving low pressure system will
increase to 15-20 knots this morning. A cold front extending from
this low will move east across the lake this afternoon/evening, with
winds out of the west immediately increasing to 20-30 knots behind
the cold front, lasting through tonight. A Small Craft Advisory has
been issued to cover this hazard. A weaker cold front will cross the
lake out of the north tonight, allowing winds to shift to out of the
northwest and north, simultaneously weakening to less than 10 knots
by Friday afternoon. Winds generally remain weaker (less than 15
knots) through at least Sunday afternoon. A low pressure system
develops over the central Great Plains on Sunday, passing to the
south of Lake Erie on Monday. This will result in easterly winds of
20-30 knots Sunday night through at least Monday night.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 8 AM EDT
Friday for LEZ145>149.
Small Craft Advisory from 1 PM this afternoon to midnight EDT
tonight for LEZ142>144.
&&
SYNOPSIS...Kahn/MM
NEAR TERM...Kahn/MM
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Kahn
MARINE...SaundersHazardous weather outlook, Oct 21, 3:13 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 313 AM EDT Thu Oct 21 2021 LEZ142>146-162>166-OHZ003-006>011-017>021-027>031-036>038-047-220715- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga- Hancock-Seneca-Huron-Medina-Summit-Wyandot-Crawford-Richland-Ashland- Wayne-Marion-Morrow-Holmes-Knox- 313 AM EDT Thu Oct 21 2021 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-147>149-167>169-OHZ012>014-022-023-032-033-089-PAZ001>003- 220715- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the- Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on- the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on- the-Lake to Conneaut OH beyond 5 nm off shoreline to US- Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lake-Geauga-Ashtabula Inland-Portage-Trumbull-Stark- Mahoning-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 313 AM EDT Thu Oct 21 2021 This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is a marginal risk for severe-level wind gusts today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 21, 1:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
126 PM EDT Thu Oct 21 2021
OHZ022-032-033-211830-
Portage OH-Stark OH-Mahoning OH-
126 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of southeastern
Portage, Mahoning and northeastern Stark Counties through 230 PM
EDT...
At 125 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alliance, or 10 miles northeast of Canton, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Youngstown, Salem, Columbiana, Boardman, Alliance, Louisville,
Campbell, Canfield, Sebring, Austintown, Struthers, Poland,
Ellsworth, New Middletown, Lowellville, Beloit, Deerfield, Limaville,
North Jackson and Berlin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4077 8123 4094 8133 4113 8088 4113 8052
4091 8052 4090 8059 4090 8082 4093 8083
4093 8089 4090 8090 4090 8108 4080 8109
TIME...MOT...LOC 1725Z 246DEG 41KT 4089 8119
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LombardyThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 4:04 AM EDT | Small Craft Advisory | CLE | 28 hr | |
| Oct 21, 6:19 AM EDT | Special Weather Statement | CLE | Lucas | 26 min |
| Oct 21, 6:35 AM EDT | Special Weather Statement | CLE | Wood | 25 min |
| Oct 21, 7:22 AM EDT | Special Weather Statement | CLE | Wood | 23 min |
| Oct 21, 3:59 PM EDT | Special Weather Statement | CLE | Knox | 46 min |
| Oct 21, 4:08 PM EDT | Tornado Warning | CLE | Ashland, Medina, Wayne | 52 min |
| Oct 21, 4:21 PM EDT | Tornado Warning | CLE | Medina | 24 min |
| Oct 21, 4:31 PM EDT | Tornado Warning | CLE | Stark, Summit, Wayne | 44 min |
| Oct 21, 4:40 PM EDT | Tornado Warning | CLE | Cuyahoga, Summit | 35 min |
| Oct 21, 5:04 PM EDT | Tornado Warning | CLE | Geauga, Portage, Summit | 41 min |
| Oct 21, 5:07 PM EDT | Tornado Warning | CLE | Portage, Summit | 38 min |
| Oct 21, 5:10 PM EDT | Tornado Warning | CLE | Stark, Summit | 35 min |
| Oct 21, 5:45 PM EDT | Tornado Warning | CLE | Mahoning, Stark | 45 min |
| Oct 21, 5:51 PM EDT | Tornado Warning | CLE | Mahoning, Portage, Trumbull | 39 min |
| Oct 21, 6:18 PM EDT | Tornado Warning | CLE | Trumbull | 20 min |
| Oct 21, 6:22 PM EDT | Tornado Warning | CLE | Trumbull | 23 min |
| Oct 21, 7:13 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 47 min |
Nearby
Special Weather Statements in Ohio, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.